Annals of Tropical Medicine and Public Health

LETTER TO THE EDITOR
Year
: 2016  |  Volume : 9  |  Issue : 6  |  Page : 413-

Levetiracetam-induced cutaneous reaction


Pathoom Sukkaromdee1, Viroj Wiwanitkit2,  
1 TWS Primary Care Center, Bangkok, Thailand
2 Hainan Medical University, Hainan, China

Correspondence Address:
Pathoom Sukkaromdee
TWS Primary Care Center, Bangkok
Thailand




How to cite this article:
Sukkaromdee P, Wiwanitkit V. Levetiracetam-induced cutaneous reaction.Ann Trop Med Public Health 2016;9:413-413


How to cite this URL:
Sukkaromdee P, Wiwanitkit V. Levetiracetam-induced cutaneous reaction. Ann Trop Med Public Health [serial online] 2016 [cited 2020 Mar 29 ];9:413-413
Available from: http://www.atmph.org/text.asp?2016/9/6/413/193948


Full Text

Dear Sir,

The drug reaction is an important concern in general practice and is the forgotten issue in public health. Some new drugs are widely without sufficient data on its possible reaction and become to focus on public health pharmacology. Levetiracetam-induced cutaneous reaction is very interesting.[1] This can be a forgotten problem in medical center. Here, I report a case of levetiracetam-induced cutaneous reaction. The case is a patient who on anti-epileptic drug after brain surgery. The patient has previous history of dilantin and phenobarbital allergy and has just switched to use levetiracetam last 2 weeks. The caretaker of the patient observed that there is a discrete erythematous skin rash for a week. The patient had no fever. The dengue serological test was negative. This case got blood examination and complete blood count showed thrombocytopenia. The case was consulted for proper diagnosis. This case was finally diagnosed as levetiracetam-induced cutaneous reaction. The case was suggested to stop levetiracetam and antihistamines and corticosteroids are used. In this case, the first physician tried to rule out dengue which is common in our setting. However, due to no fever and strong history, the final diagnosis of levetiracetam-induced cutaneous reaction can be made. Indeed, the problem is rarely mentioned in this new drug. Nevertheless, the problem can be severe. In some cases, severe angioedema can be observed.[2] The feature of thrombocytopenia can be seen in levetiracetam-induced cutaneous reaction, which is not frequently concerned. The problem of levetiracetam-induced cutaneous reaction can co-occur with thrombocytopenia and lymphadenopathy to form a new syndrome namely “Dress syndrome.”[3] However, in the present case, there is no lymphadenopathy. The present report can be useful data for surveillance of drug reaction problem in public health pharmacology.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Jones RT, Evans W, Mersfelder TL, Kavanaugh K. Rare Red Rashes: A case report of levetiracetam-induced cutaneous reaction and review of the literature. Am J Ther 2014. [Epub ahead of print].
2Alkhotani A, McLachlan RS. Levetiracetam induced angioedema in a patient with previous anticonvulsant hypersensitivity reaction to phenytoin and lamotrigine. Seizure 2012;21:407-8.
3Eleni K. Dress syndrome induced by levetiracetam. J Eur Acad Dermatol Venereol 2015;29:377-8.